Thyroid UK
84,375 members99,373 posts

Speed of effect of levothyroxine and Teva again

For a couple of years or so, I was taking 112 micrograms of levothyroxine and feeling OK - with TSH acceptable to medics. When Teva came out with 12.5 microgram tablets, I got some dispensed.

I interspersed the Teva with Uni-Pharma (along with 100 micrograms of Actavis/Almus) - my usual product - in order to avoid the impact of a sudden change.

Although the first few days on Teva seemed OK, when I went back to Teva again, I intensely disliked the effect it had on my stomach. A strange discomfort. Switched to Uni-Pharma again and took about a week to feel right.

As I reached the end of my Uni-Pharma supply, I had wondered if I was slightly over-dosed, so stuck with 100 Actavis only for a while.

On Monday, I got the results of my latest blood test and my TSH had gone up to about 2.9. Which is what I felt.

I took 150 the next night as a catch-up, followed by 125 the night after (from splitting 100 Actavis). Within hours I felt considerably better and brighter. So I feel I probably do need 112 - maybe the warmer summer fooled me?

Two take home points:

Levothyroxine can have an almost immediate impact in some of us.

Teva can have an unpleasant impact on some of us even in their lowest available dosage. Just one ninth of my dose came from Teva on the days I took it.

22:25 12/10/2017

Realised upon re-reading that I need to make it clear - yes - I have been taking two different makes of levothyroxine (100 Actavis + 12 Uni-Pharma). In my view, there is absolutely nothing wrong in so doing - provided the person taking them does well. This is very different to randomly mixing any makes the pharmacy happens to give out.

3 Replies
oldestnewest

Yes, I had immediate side effects from TEVA in the old formula. Actually vomiting. My Tsh went on a roller coaster if the dispensary changed my formulation. I always felt best on Actavis but could not get anyone to believe me that it made such a difference. Dispensary still think I'm a mad old bat that is just a picky patient.

Having read all the stuff I now have about Levothyroxine production, I'm convinced tiny changes in formulation do make a big difference to many patients. As many people also have unaddressed low vitamin levels. The symptoms might be obscured by other problems.

Levothyroxine is an extremely unstable drug and I don't think scientists and manufacturers properly understand its interactions with the human body yet. I'm not sure they really care but it's critical to our wellbeing.

6 likes
Reply

Teva and Wockhardt are the spawn of the devil :-)

2 likes
Reply

Interesting. Nothing to add but I learned a lot. Thank you.

1 like
Reply

You may also like...